Alert archive / New York / Special Weather Statements in 2018
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 23, 2018, 5:53 PM EDT for Lewis County, New York. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2018, 5:53 PM EDT (21:53 UTC)
- Expired
- Jul 23, 2018, 6:15 PM EDT
- In force
- 22 min
- Issued by
- NWS Buffalo, NY
County Lewis County, NY
The radar
The Ft Drum radar (KTYX), 21 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 497 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.7
The text
As transmitted.
253
WWUS81 KBUF 232153
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
553 PM EDT MON JUL 23 2018
NYZ006>008-232215-
Jefferson-Oswego-Lewis-
553 PM EDT MON JUL 23 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN JEFFERSON...
SOUTHWESTERN LEWIS AND NORTHEASTERN OSWEGO COUNTIES...
At 552 PM EDT, a strong thunderstorm was located near Highmarket, or
13 miles west of Boonville, moving north at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Highmarket, Worth, Osceola, Mohawk Hill, North Osceola, Swancott
Mill, West Leyden, Bellwood and Rector.
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4342 7555 4346 7572 4379 7588 4387 7557
4346 7545
TIME...MOT...LOC 2152Z 162DEG 31KT 4350 7560
$$
WelchWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 23, 5:05 PM EDT, 48 minutes earlier.
Area forecast discussion, Jul 23, 5:05 PM EDT, 48 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 505 PM EDT Mon Jul 23 2018 .SYNOPSIS... Our region will remain situated between weakening low pressure over the Ohio Valley and strong high pressure off the Atlantic coastline through Wednesday. This will result in a persistent southerly flow of warm and very humid air across our region...which in turn will promote increasingly unsettled conditions as we push through the first half of the week. After that...a cold front will then cross our region on Thursday and usher in a return to cooler and drier weather for Friday and next weekend. && .NEAR TERM /THROUGH TUESDAY/... Warm and humid conditions will continue across the eastern Great Lakes while the forecast area remains between an upper level low that stretches from the Upper Great Lakes to the Gulf Coast states and a strong upper level ridge over the northern Atlantic Ocean. This has resulted in a constant feed of moisture that can be traced to the Caribbean with PWAT values of 1.5 to 1.75 inches. Surface dew points range from the upper 60s across Western NY to the low 70s across North-Central NY. On the regional scale, lines of showers are oriented from south to north and have formed in the southerly flow from the southern Mid- Atlantic region through the Northeast. Increased instability further south and east, have resulted in more numerous showers upstream. For the rest of the afternoon, scattered showers and thunderstorms are expected across the forecast area. Surface-based instability ranges from 500-2000 J/kg this afternoon and coupled with 30-35 kts of effective bulk shear, thunderstorms have the potential to become organized. An isolated strong to severe thunderstorm with damaging winds can not be ruled out across interior portions of the forecast area. Heavy rain is expected in any thunderstorms this afternoon. Only localized areas of heavy rain is expected mainly across interior portions of the forecast area. These diurnally-enhanced showers and storms will weaken some into the evening hours but with the moist southernly flow there will continue to be chances for showers and storms lifting south to north through the overnight. Temps will remain very mild with steady southerly flow and plentiful cloud cover. Lows only expected to reach the upper 60s well inland to low 70s near the lakeshores. The upper level trough slowly moves eastward Tuesday however the set- up will be very similar to today, Monday, as the humid airmass stays put across the forecast area. Diurnally driven showers and thunderstorms are expected again however, a mid-level shortwave trough will pass across the forecast area Tuesday afternoon. This will result in more widespread shower activity mainly from I-390 eastward. A cold front associated with the surface trough will also track across Ohio Tuesday afternoon. A relative minimum in showers and thunderstorms will likely result between Lake Erie/Niagara River and Rochester Metro as this area will be between the two forcing mechanisms. Rainfall will range from 0.1-0.25 across far Western NY to 0.25-0.50 east of Lake Ontario. One thing to note, the orientation of the lines of showers and thunderstorms will also result in a heavy rain threat Tuesday afternoon east of Rochester as training showers and storms move over the same location for a prolonged period of time. At this time, the main threat is across interior NYS and outside of the forecast area however we will need to monitor this threat especially into Tuesday night. Rainfall rates of 1-2 in/hr are possible in any thunderstorms this afternoon. Similar warmth expected Tuesday with temperatures ranging from the low 80s across the higher elevations to the upper 80s elsewhere. && .SHORT TERM /TUESDAY NIGHT THROUGH FRIDAY/... ...Heavy rain intervals possible during this period... Nearly uni-directional flow throughout the column from south to north will favor the continued northward advancement of deep moisture into the region through mid-week. This is characterized by multi-model PWAT values near or in excess of 2 inches for an unusually long duration that extends through the short term period. With that in mind, the atmosphere will be primed to rain quite efficiently with little necessity for substantial dynamical forcing for ascent. Unfortunately for us, there will be additional forcing crossing the area that will make a decent part of the short term period cloudy and tropical feeling. Timing for rainfall will revolve around a couple of passing waves in the the upper level flow. The best estimates for the passage of these will be Tuesday evening and again Wednesday afternoon/evening. Keep in mind, these are just the impulses the models have the resolution to capture, and additional mesoscale forcing is likely. However, PoPs were constructed to focus the best rain chances during these two intervals. With each interval, right entrance region divergence is coupled with low level convergence first in the form of a low level jet nose and second in the passage of a weak surface wave. This should provide good forcing for ascent, which when coupled with modest CAPE values and deep warm cloud layer depths in the CAPE profile, allowing for efficient low centroid thunderstorm development. As a result, the heavy rainfall mention in the forecast was maintained as were categorical PoPs. QPF values will likely vary wildly where thunderstorm training develops given the uni-directional flow profile, however a general 1-3" of averaged areawide rainfall during the period seems reasonable at this juncture. While most locations should be able to manage 1-3" of rainfall spread over this duration, should training develop, some flooding will be possible. Additional guidance will need to be examined in the future to ascertain whether this threat necessitates a flash flood watch. At this time, it does not. With the passage of the surface boundary on Wednesday night, drier air rapidly (if temporarily) advances into the region from the west. This will end the threat of heavy rainfall abruptly as a rapidly drying column aloft and shunting of deep moisture to the east couple to eradicate the high PWATs that will have become semi-resident. This dry period may be short-lived, however, as a deep upper trough will be advancing into the western and central Great Lakes by that juncture, indicating rapidly cooling air aloft. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... An area of low pressure near James Bay along with an upper low will shift northeast into Central Quebec and continue northeast through Saturday night. The trough axis will cross the region on Saturday and will provide a slight chance for some showers across the area through the Saturday overnight time period. An area of high pressure will push through for Sunday and as a result we should see mostly dry conditions. For Monday, guidance is coming into some better agreement that a weak surface low will trek from the Ohio Valley through western New York and into the North Country. The Euro is a little slower with the system having it cross the area late Monday, while the GFS brings it into WNY starting Monday morning. PWATs up to and above 1.50 inches are possible during this time as well. Highs during this period will generally be in the mid 70s to near 80, except for Monday when max temps may not warm above the low to mid 70s for most of the area due to cloud cover and showers affecting most of the area. Low temperatures during this period will be in the mid 50s to around 60, and warming slightly for Monday night to the upper 50s and mid 60s. && .AVIATION /21Z MONDAY THROUGH SATURDAY/... Showers and isolated thunderstorms will continue to be a threat to the terminals this afternoon and early evening as diurnally-enhanced convection shifts south to north into the eastern Great Lakes. The humid airmass will result in lower cigs, resulting in mainly MVFR conditions. An isolated thunderstorm can not be ruled out this afternoon and heavy rain would result in IFR or lower restrictions. Showers and thunderstorms will decrease in intensity and coverage tonight however with the moist southerly flow, a chance of showers and slight chance of storms will continue overnight. Cloud cover and southwest winds around 10kts will limit the possibility of fog tonight. Showers and thunderstorms will form again Tuesday. Coverage will be greater especially from KROC and east. Flight restrictions are possible however timing and placement is still in question. Further west, across KIAG, KBUF and KJHW, showers and thunderstorms will be less of a threat. Outlook... Wednesday...VFR/MVFR in showers and thunderstorms. Thursday and Friday...Mainly VFR with scattered showers. Saturday...Mainly VFR with a slight chance of showers. && .MARINE... A prolonged period of unsettled weather is expected for most of this week...as a warm and humid airmass will support frequent opportunities for scattered to numerous showers and thunderstorms...along with attendant locally higher winds and waves. Outside of these...winds and waves will generally remain below Small Craft Advisory levels. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...JJR NEAR TERM...HSK/Smith SHORT TERM...Fries LONG TERM...SW AVIATION...HSK/Smith MARINE...HSK/JJR
Hazardous weather outlook, Jul 23, 1:51 PM EDT, 4 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 151 PM EDT Mon Jul 23 2018 NYZ003>008-013-014-021-241800- Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston- Ontario-Allegany- 151 PM EDT Mon Jul 23 2018 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A prolonged stretch of unsettled weather will feature locally heavy rain Tuesday through Wednesday evening. Rainfall amounts during that period will likely range from 1 to 3 inches, with the highest amounts east of Rochester and toward the Tug Hill. Training showers and thunderstorms could locally produce higher amounts. Localized flooding may be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-241800- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 151 PM EDT Mon Jul 23 2018 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-002-010>012-019-020-085-241800- Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus- Southern Erie- 151 PM EDT Mon Jul 23 2018 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jul 23, 5:53 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
553 PM EDT MON JUL 23 2018
NYZ006>008-232215-
Jefferson-Oswego-Lewis-
553 PM EDT MON JUL 23 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN JEFFERSON...
SOUTHWESTERN LEWIS AND NORTHEASTERN OSWEGO COUNTIES...
At 552 PM EDT, a strong thunderstorm was located near Highmarket, or
13 miles west of Boonville, moving north at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Highmarket, Worth, Osceola, Mohawk Hill, North Osceola, Swancott
Mill, West Leyden, Bellwood and Rector.
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4342 7555 4346 7572 4379 7588 4387 7557
4346 7545
TIME...MOT...LOC 2152Z 162DEG 31KT 4350 7560
WelchThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:06 PM EDT | Special Weather Statement | BUF | Ontario, Wayne | 69 min |
Nearby
Special Weather Statements in New York, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.